Epilepsy affects a large number of people with currently no cure. There are treatments that are often used to help at least get a better handle on the seizures, including antiepileptic drugs (AEDs). However, occasionally there are side effects with these drugs or they don't perform for the patient at all.
One of the common side effects with some of these drugs is Hyponatremia. According to research coming from Denmark, Hyponatremia is independently associated with a decrease in bone marrow density and an elevated risk of Osteoporosis. Ultimately, this could mean epileptic patients taking AEDs could have future problems.
Dr. Sarah Seberg Diemar of Rigshospitalet Glostrup and Odense University Hospital, along with her colleagues, found that up to 46% of patients who have epilepsy will experience Hyponatremia. They came up with this number after having used data from patients at the tertiary outpatient epilepsy clinic. The data used totaled 695 patients and the investigation looked at whether patients with Hyponatremia developed Osteoporosis.
Out of the patients that were used in the research, the doctors found that 10.4% of them had Hyponatremia. This is characterized as having plasma sodium of 135 mmol/L or lower. Those who had the condition weighed less than the other patients and were “older at the time of the dual energy X-ray scan, more frequently used at least two AEDs and were more often treated with enzyme-inducing AEDs, compared with the non-hyponatremic group.”
In addition, when comparing with patients who did not have Hyponatremia, the patients who had Hyponatremia had much lower BMD T-scores in several parts of the body. These include the femoral neck, total femur and the lumbar spine. These findings were reported in Bone online on March 29, 2019. It was also discovered that "significantly more patients with Hyponatremia (25.0%) than without (10.3%) had Osteoporosis and patients with Hyponatremia had 2.91-fold increased odds of having Osteoporosis at any site (P=0.001). The odds of having Osteoporosis were increased 4.81-fold among patients treated with an enzyme-inducing AED (P<0.001).”
The results were surprising and it means that the doctors will need to pay closer attention to all of the other conditions their patients may have and how the conditions can affect one another.
The researchers found that when patients with epilepsy are found to be suffering from Hyponatremia, it is important that they also have doctors examine their bone health. They should be treating any existing Osteoporosis that might have developed.
While the information that has been uncovered thus far is enlightening and it has the potential to help a large number of people, this is not the end. The researchers agree that there needs to be further studies in this area to help increase the knowledge that is available in the field. In addition to more studies like this one, they believe that it is important to have studies that look further into the “underlying mechanisms behind hyponatremia-induced osteoporosis in patients with epilepsy.”
There are still many things about epilepsy that remain unknown or even misunderstood. Although, through studies like these that offer more knowledge about this condition along with other studies being conducted in this field, better treatment options for epilepsy may be possible in the future.